Oklahoma, 2008

Hail in Oklahoma, June 22, 2008

June 22, 2008 · NWS AMA · 2 events in 1 county or zone

Severe thunderstorms produced some large hail over the central Oklahoma Panhandle during the early evening hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced some large hail over the central Oklahoma Panhandle during the early evening hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 22, 5:06 PM CST, 13 minutes earlier.

Area forecast discussion, Jun 22, 5:06 PM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
606 PM CDT SUN JUN 22 2008

.AVIATION...
THE MAIN AVIATION CONCERN IN THE SHORT TERM WILL BE CONVECTIVE
CHANCES. A QUASI LINEAR MCS HAS DEVELOPED FROM EAST CENTRAL NM INTO
THE WESTERN OK PANHANDLE WITH SCATTERED SHOWERS AND THUNDERSTORMS
FORMING AHEAD OF THE LINE. THESE THUNDERSTORMS WILL BE AFFECTING THE
TERMINALS AT THE TAF ISSUANCE TIME. THIS CONVECTION WILL BE COVERED
IN PREVAILING AND TEMPO GROUPS IN THE SHORT TERM. THIS ACTIVITY
SHOULD PERSIST THROUGH MUCH OF THE EVENING AS THE SHORTWAVE EMBEDDED
IN THE NORTHWEST FLOW ALOFT SHOULD HELP SUSTAIN THE CONVECTION EVEN
AFTER SUNSET. MVFR VSBYS ARE EXPECTED TO ACCOMPANY THUNDERSTORMS THIS
EVENING. BRIEF MVFR CIGS ARE POSSIBLE BUT GIVEN THE HIGH DEWPOINT
DEPRESSIONS...I HAVE KEPT CIGS AT 4000 FEET OR HIGHER. CONVECTION IS
EXPECTED TO END BY 06Z-07Z FOR THE TAF LOCATIONS WITH PREVAILING MVFR
CONDITIONS THEREAFTER.

MONDAY SHOULD BE DRY THROUGH MUCH OF THE DAY BUT THUNDERSTORM CHANCES
WILL BE INCREASING BY LATE AFTERNOON AS THE NEXT SHORTWAVE APPROACHES
AND INTERACTS WITH A RELATIVELY UNSTABLE ENVIRONMENT. MOST OF THE
PRECIP ON MONDAY SHOULD OCCUR NEAR OR AFTER 00Z SO THIS WILL NOT BE
INCLUDED IN THE CURRENT SET OF TAFS ALTHOUGH CB REMARKS WILL BE
INCLUDED FOR MONDAY AFTERNOON AS THE TCU FIELD DEVELOPS.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 202 PM CDT SUN JUN 22 2008/

DISCUSSION...
VIS SATELLITE INDICATING STORMS POPPING ALONG THE FRONT RANGE OF THE
MOUNTAINS OF COLORADO AND NM AND HEADING SE. APPEARS EMBEDDED
SHORTWAVE WILL ENHANCE AND POSSIBLY PROLONG CONVECTION THIS EVENING.
MOST FAVORED AREAS FOR STORMS WILL BE ACROSS THE WESTERN HALF OF THE
TX AND OK PANHANDLES PER 12Z GFS RUN...YET OTHER MODELS INDICATE THAT
SCT STORMS MAY DEVELOP AND TRACK ACROSS MUCH OF THE PANHANDLES
OVERNIGHT. WITH THAT IN MIND...WILL KEEP HIGHEST POPS WEST BUT
INCLUDE SLIGHT CHC POPS ACROSS EASTERN COUNTIES. SUFFICIENT
INSTABILITY...MOISTURE AND MARGINAL SHEAR WILL LIKELY RESULT IN A FEW
ISOLATED SEVERE STORMS WITH DOWNBURST WINDS AND MODERATE HAIL THE BEING
PRIMARY CONCERNS.

NOT MUCH CHANGE FOR THE NEXT FEW DAYS. NORTHWEST FLOW TO CONTINUE
THROUGH AT LEAST FRIDAY. THUNDERSTORM CHANCES MAY DROP BY THE WEEKEND
AS THE UPPER RIDGE OVER SOUTHERN AZ MAY BUILD FURTHER NORTH RESULTING
IN A MORE NORTHERLY FLOW ACROSS THE AREA.

NEAR TO SLIGHTLY ABOVE NORMAL TEMPS EXPECTED THE NEXT SEVERAL DAYS.
TEMPS MAY WARM TO THE MID OR UPPER 90S BY THE WEEKEND OR EARY NEXT
WEEK IF UPPER RIDGE BECOMES MORE DOMINANT. GFS AND OTHER MID RANGE
MODELS HAVE ADVERTISED THIS TREND FOR SOME TIME...BUT SO FAR PATTERN
HAS REMAINED VIRTUALLY UNCHANGED.

FIRE WEATHER...
OTHER THAN THE POTENTIAL FOR DRY LIGHTNING STRIKES...MINIMAL FIRE
WEATHER CONCERNS ARE EXPECTED FOR THE NEXT SEVERAL DAYS. RELATIVE
HUMIDITY VALUES SHOULD REMAIN ABOVE 20 PERCENT EVEN DURING THE PEAK
HEATING HOURS. WINDS MAY BEOCME BREEZY MAINLY DURING THE AFTERNOON
HOURS.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/03
Hazardous weather outlook, Jun 22, 12:00 PM CST, 5 hours 19 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN JUN 22 2008

OKZ001>003-TXZ001>020-231100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NORTHWESTERLY UPPER LEVEL FLOW WILL ALLOW THUNDERSTORMS WHICH
DEVELOP OVER THE ROCKY MOUNTAINS TO MOVE SOUTHEAST AND INTO THE
TEXAS AND OKLAHOMA PANHANDLES THIS EVENING AND OVERNIGHT TONIGHT.
THE BEST CHANCE FOR THUNDERSTORMS WILL BE IN THE WESTERN PORTIONS OF
THE PANHANDLES. ANY STORMS WHICH DEVELOP WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NORTHWESTERLY UPPER LEVEL FLOW WILL CONTINUE THIS WEEK...WITH
THUNDERSTORMS POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES EACH AFTERNOON AND EVENING THROUGH FRIDAY NIGHT. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY
FOR POSSIBLE ACTIVATION AT TIMES FROM TONIGHT THROUGH NEXT
FRIDAY NIGHT.  PLEASE RELAY SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE.

KIMBLE

In the hours before

Special weather statement, Jun 22, 4:48 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
548 PM CDT SUN JUN 22 2008

OKZ002-222315-
TEXAS OK-
548 PM CDT SUN JUN 22 2008

...STRONG THUNDERSTORM IN SOUTHWESTERN TEXAS COUNTY...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF GOODWELL MOVING SOUTHEAST AT
13 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTHWESTERN TEXAS COUNTY...INCLUDING THE CITY OF GUYMON...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JC
Special weather statement, Jun 22, 4:50 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CDT SUN JUN 22 2008

TXZ002-222315-
SHERMAN TX-
550 PM CDT SUN JUN 22 2008

...STRONG THUNDERSTORM IN SHERMAN COUNTY...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF STRATFORD MOVING SOUTHEAST
AT 12 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SHERMAN COUNTY...INCLUDING THE CITY OF STRATFORD...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JC
Special weather statement, Jun 22, 5:10 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
610 PM CDT SUN JUN 22 2008

TXZ018-019-222345-
ARMSTRONG TX-DONLEY TX-
610 PM CDT SUN JUN 22 2008

...STRONG THUNDERSTORM IN SOUTHEASTERN ARMSTRONG AND SOUTHWESTERN
DONLEY COUNTIES...

AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN ARMSTRONG COUNTY MOVING
SOUTHEAST AT 10 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTHEASTERN ARMSTRONG AND SOUTHWESTERN DONLEY COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JC
Special weather statement, Jun 22, 5:13 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
613 PM CDT SUN JUN 22 2008

TXZ012-222345-
POTTER TX-
613 PM CDT SUN JUN 22 2008

...STRONG THUNDERSTORM IN SOUTHWESTERN POTTER COUNTY...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF VALLEY DE ORO MOVING
SOUTHEAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTHWESTERN POTTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JC
Special weather statement, Jun 22, 5:15 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT SUN JUN 22 2008

TXZ006-011-222345-
HARTLEY TX-OLDHAM TX-
615 PM CDT SUN JUN 22 2008

...LINE OF STRONG THUNDERSTORMS IN CENTRAL HARTLEY AND CENTRAL OLDHAM
COUNTIES...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 16 MILES NORTHWEST OF HARTLEY TO 4
MILES NORTHEAST OF ADRIAN MOVING EAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CENTRAL HARTLEY AND CENTRAL OLDHAM COUNTIES...INCLUDING THE
CITY OF VEGA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JC
Special weather statement, Jun 22, 5:19 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
619 PM CDT SUN JUN 22 2008

OKZ001-002-TXZ001-002-222345-
CIMARRON OK-DALLAM TX-SHERMAN TX-TEXAS OK-
619 PM CDT SUN JUN 22 2008

...LINE OF STRONG THUNDERSTORMS IN SOUTHEASTERN CIMARRON...
SOUTHWESTERN TEXAS...NORTHERN DALLAM AND WESTERN SHERMAN COUNTIES...

AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHEAST OF STRATFORD TO
33 MILES NORTHWEST OF CONLEN MOVING SOUTHEAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTHEASTERN CIMARRON...SOUTHWESTERN TEXAS...NORTHERN
DALLAM AND WESTERN SHERMAN COUNTIES...INCLUDING THE CITY OF
STRATFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JC

The radar

The Amarillo radar (KAMA), 157 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Texas

When
June 22, 5:19 PM CST
Where
Texas County, 4 mi SW of Guymon
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
36.639, -101.531

The large hail was reported by law enforcement officials on U.S. Highway 54.

Hail, Texas

When
June 22, 5:21 PM CST
Where
Texas County, 1 mi SW of Guymon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.670, -101.493

The quarter size hail was reported on U.S. Highway 54 about one mile southwest of Guymon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116607, 116608.